Overview

Klonopin is an anti-anxiety agent, similar in many respects to Valium. It belongs to a class of medications called benzodiazepines. This class of drugs were once called minor tranquilizers or sedatives, and many such drugs are prescribed to calm jittery nerves and relieve excessive tension. It is prescribed primarily to control certain types of seizures. It is a relatively long-acting drug.

Side Effects and Interactions of Klonopin

Side effects associated with this medication include sedation, dizziness, and unsteadiness. These may fade after a few days or weeks.

Do not drive, operate machinery or undertake any activity that requires close attention.

Klonopin may make acute narrow angle glaucoma worse and should not be taken by people diagnosed with this condition.

Other possible reactions include confusion, depression, amnesia, hallucinations, shortness of breath, loss of appetite, coated tongue, dry mouth, constipation, visual problems, rash, hair loss, increased sex drive, urinary difficulties and palpitations. Please report any symptoms are experiencing to your physician promptly.

Do not drink alcohol or use any other sedative while on this drug, as the combination may increase the risk of dizziness, drowsiness, lack of coordination or confusion. Klonopin can affect blood cell counts and may raise liver enzymes. Periodic tests should be conducted to monitor these.

Many medicines, including narcotics, barbiturates and other sleeping pills, drugs for schizophrenia, anticonvulsants, antidepressants, and MAO inhibitors (EldeprylNardil, Parnate) can interact with Klonopin to increase sedation.

Other possible interactions involve asthma drugs such as theophylline, AIDS drugs like Crixivan and Norvir, beta blockers metoprolol and propranlolTagamet, oral contraceptives, Luvox, tuberculosis treatments isoniazid and rifampin, Prilosec and Serzone.

Check with your pharmacist and physician to make sure Klonopin is safe in combination with any other medicines you take.

Special Precautions

The effectiveness of Klonopin may decline after many months on the medication. Dependence is a possibility with any benzodiazepine. Sudden discontinuation of the drug could trigger status epilepticus in patients taking it as an anticonvulsant.

Other withdrawal symptoms may include nervousness, agitation, difficulty concentrating, insomnia, fatigue, headache and nerve twitching. Never stop taking Klonopin without medical supervision. This medication may have to be phased out gradually over a period of weeks or months.

Klonopin is not appropriate for those with liver disease. It should not be prescribed for anyone who has had an allergic reaction to another benzodiazepine.

Taking the Medicine

Klonopin is taken three times a day. It may be taken with food, especially if it upsets your stomach

Carry identification (Medic-Alert) if you are taking this medication as an anticonvulsant.

Join Over 130,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. SANDY
    FLORIDA
    Reply

    I have been taking Klonopin for about 18 years. I need this to get through my day. I take 1 mg 2 times a day and a 2mg at night to sleep. I have no problem with it. So if you need it take it, don’t feel quilty. TO make you feel better in life. A Pschy. started me on it like I said 18 years ago.. Why go through life feeling bad.

  2. Gaura
    Canada
    Reply

    I’m feeling so bad about my health I don’t know what to do I feel like if I am going to die sometimes my doctor is treating me for depression I feel more anxiety restless and sometimes imbalance one doctor gave me clonazepam once I feel the best but he doesn’t want to put me on it he is giving me different ones but it makes me feel worst I don’t know what to do.

  3. Reginia
    Reply

    I began taking Klonipin 10 days ago. I have developed vaginitis and very sore breasts. I’ve had neither since my hysterectomy a year ago. My doctor says there’s no way that this medication is the cause of these issues. Has anyone else experienced similar issues?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.